Raised levels of cholinesterase are important piece in the puzzle of Kremlin critic’s sudden illness.
High levels of the chemical cholinesterase in tests on Alexey Navalny are a compelling clue that he was poisoned with a nerve agent, experts have said.
Hamish de Bretton-Gordon, a chemical and biological counter-terrorism expert, said the presence of cholinesterase inhibitors suggested Navaly was suffering from nerve agent poisoning. Raised levels of cholinesterase were an important “jigsaw piece in the puzzle”, he said.
Navalny was admitted to the Charité hospital in Berlin on Saturday, two days after he was apparently poisoned with a cup of tea while on a trip to Siberia. He is being treated in intensive care and remains in a medically induced coma.
The hospital said a team of physicians had carried out an extensive examination, and their clinical findings indicated Navalny was poisoned with a substance from a group of cholinesterase inhibitors. The specific substance involved remained unknown, the hospital said, adding that further comprehensive tests had been initiated.
Cholinesterase is a chemical that prevents the breakdown of other chemicals that allow the nerves to function. If these are affected, there is a chain reaction that destroys the nerves and affects the body’s main organs, especially the heart and lungs.